The Devil You Pay

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97930

Case Presentation:

An 81–year–old man presented with sharp pain in his left foot of 4 h. His left foot was cold with cyanosis of the great toe and distal tips of the second and third digits. His left–sided, posterior tibial pulse was barley palpable while popliteal and dosalis pedal pulses were not palpable. He had medical history of congestive heart failure, persistent atrial fibrillation, chronic kidney disease and a bio–prosthetic aortic valve. An ECG demonstrated atrial fibrillation with right bundle branch block. His hemoglobin and hematocrit were 10.4 g/dL and 31.5%, with platelets of 118,000 cells/mm3 and an INR of 0.9. He was emergently taken for percutaneous intervention of acute left limb ischemia. Angiography demonstrated complete flow in the posterior tibial artery. He was started on abciximab and heparin and transferred to the post–procedure unit. Ten hours post–procedure, a CBC was drawn and revealed hemoglobin to be of 7.8 g/dL with a platelet count of 10,000 cells/mm3. Over several days he remained in the CCU, receiving platelet transfusions as necessary to keep his counts above 50,000 cells/mm3.

Discussion:

Hospitalists often manage patients after vascular intervention procedures. While the focus is frequently on the patency of the intervention, equal attention must be paid to the side effects of medical therapies indicated following these procedures. Abciximab is a chimeric murine–human antibody to the glycoprotein IIb/IIIa receptor that stops platelet binding to fibrinogen. Abciximab–induced acute profound thrombocytopenia (APT) is likely due to endogenous antibodies. Abciximab binding to platelet receptors changes the structure of the platelets, exposing ligand–inducing binding sites leading to removal or consumption of platelets. Abciximab–induced APT generally presents within several hours of initial abciximab administration.

Conclusions:

Abciximab–induced APT is an important consideration in percutaneous interventions patients. Hospitalists should obtain baseline platelet, hemoglobin, and coagulation studies before intervention. After treatment with glycoprotein IIb/IIIa receptor antagonists, platelet counts should be obtained 2–4 h post–procedure. Therapeutic platelet transfusions may be necessary to keep platelet counts above 50,000 if the patient is at risk of bleeding, although there are no guidelines to substantiate this approach. Platelet counts typically trend upward over a period of days returning to baseline within 3 days to 2 weeks. This case included disseminated intravascular coagulation (DIC), pseudothrombocytopenia and heparin–induced thrombocytopenia (HIT). Pseudothrombocytopenia can be a dangerous and deceiving complication of glycoprotein IIb/IIIa receptor antagonists, specifically abciximab. Platelet clumping causes laboratory error, resulting in false decreased platelet count. The likelihood of HIT was discussed but thought unlikely in the absence of clinical evidence of new thrombosis and the timeline of events.

To cite this abstract:

Press C, Moscona J. The Devil You Pay. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97930. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/the-devil-you-pay/. Accessed November 14, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.